Alert archive / New Mexico / Special Weather Statements in 2015

Special Weather Statement, NWS Albuquerque, NM

April 22, 2015Colfax County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Apr 22, 2015, 1:21 PM MDT for Colfax County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2015, 1:21 PM MDT (19:21 UTC)
Expired
Apr 22, 2015, 1:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Colfax County, NM

The radar

The Cannon AFB radar (KFDX), 192 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WWUS85 KABQ 221921
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT WED APR 22 2015

NMZ528-531-221945-
FAR NORTHEAST HIGHLANDS-HARDING COUNTY-
121 PM MDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA...SOUTHERN
COLFAX AND NORTHWESTERN HARDING COUNTIES THROUGH 145 PM MDT...

AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF SPRINGER...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN COLFAX...NORTHEASTERN MORA AND NORTHWESTERN HARDING
COUNTIES.

&&

LAT...LON 3635 10437 3610 10426 3608 10460 3625 10467
TIME...MOT...LOC 1921Z 252DEG 7KT 3619 10453

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Apr 22, 11:52 AM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 22, 11:52 AM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1152 AM MDT WED APR 22 2015

.AVIATION...
18Z TAF CYCLE
ISOLD TO SCT CONVECTION WILL IMPACT THE NORTHERN TIER OF THE
FORECAST AREA TODAY. THE STRONGER STORMS WILL BE FOUND ACROSS THE
NE PLAINS DUE TO A FOCUS BOUNDARY AND BETTER MOISTURE/INSTABILITY.
TERMINAL SITES ARE NOT LIKELY TO BE IMPACTED BY TS/SH BUT WILL BE
WATCHING TCC CLOSELY. PERHAPS SOME PASSING VIRGA TYPE SH AT SAF...AEG
AND FMN. THE ACTIVITY WILL CONTINUE ACROSS THE NE THIRD OF NM WELL
INTO THE OVERNIGHT BUT THE MAIN HAZARD LATER TONIGHT WILL BE LOW
CLOUD POTENTIAL. LOOKING AT MVFR CIGS AT TCC BY MIDNIGHT. WENT A
LITTLE AHEAD OF GUIDANCE ON THIS TIMING. WESTERLY WIND SHOULD
LIMIT LOW CLOUDS FROM REACHING LVS TONIGHT BUT WILL NEED TO BE
WATCHED. INDICATING SOME GUSTIER BREEZES KICKING IN BY LATE
MORNING THUR AT LVS/TCC.

50

&&

.PREV DISCUSSION...350 AM MDT WED APR 22 2015...
.SYNOPSIS...
A FEW STRONG IF NOT LOW END SEVERE STORMS ARE A POSSIBILITY THIS
AFTERNOON ACROSS THE NORTHEAST FIFTH TO QUARTER OF THE STATE AS
SOME MOISTURE WORKS IN THERE AND A BACK DOOR FRONT HANGS AROUND IN
TO JUST SOUTH OF THAT AREA. MOST OF THE REST OF NORTH AND CENTRAL
NEW MEXICO SHOULD SEE LESS CONVECTION THAN TUESDAY...IF ANY AT
ALL. FOR THE THURSDAY TO EARLY FRIDAY PERIOD...WHILE MOISTURE WILL
REMAIN LIMITED...JUST ENOUGH SHOULD ADVECT IN WITH AN APPROACHING
RATHER VIGOROUS LOW PRESSURE TROUGH ALOFT TO GENERATE A
SIGNIFICANT INCREASE IN SHOWERS AND STORMS LATE THURSDAY AND
THURSDAY NIGHT MAINLY NORTHWEST HALF...THOUGH OVERALL RAIN AND
SNOW AMOUNTS LIKELY NOT IMPRESSIVE. ANOTHER UPPER LEVEL TROUGH WILL
KEEP THE WEATHER UNSETTLED ACROSS NORTHERN AND WESTERN AREAS
THROUGH THE WEEKEND.

&&

.DISCUSSION...
SERIES OF MAINLY EQUIPMENT AND SOFTWARE GLITCHES MADE FOR A SLOW
START TO GRIDS EDITING TONIGHT. THINGS COME IN BUNCHES.

BIGGEST WX CONCERN SHORT TERM TO BE A RISK OF A FEW STRONG TO SEVERE
THUNDERSTORMS NEAR AND BEHIND A BACK DOOR COLD FRONT IN THE NE
FIFTH TO QUARTER OF THE STATE AS FAVORABLE SHEAR PROFILE ALOFT WILL
SET UP AND MORE MOISTURE WILL BE COME AVAILABLE THERE. UPPER RIDGE
SLOWLY EXITING THE E PORTION OF THE STATE THOUGH MODELS INDICATING
WEAK SHORT WAVE MOVING THROUGH THE NE TOWARD EVE WITH ADDITIONAL
WEAK RIDGING TRYING TO DEVELOP IMMEDIATELY BEHIND IT. ELSEWHERE
ACROSS THE STATE EXPECT CONVECTION TO BE LESS THAN WAS THE CASE
TUE AFTN.

LARGE AND DOUBLE BARRELED UPPER TROUGH OVER AND A LITTLE WEST OF S
CA WILL APPROACH NM THU...MOVING THROUGH LATER THU NIGHT INTO FRI.
AHEAD OF THE SYSTEM SW WINDS WILL STRENGTHEN ALOFT WHILE A LEE
TROUGH EXTENDS SOUTHWARD FROM A SE CO SFC LOW. THIS COMBO WILL
BRING BREEZY TO WINDY CONDITIONS AT THE SURFACE ACROSS SOUTHERN...
EASTERN AND TO SOME DEGREE CENTRAL AREAS ON THU. SCT SHOWERS AND
SOME STORMS CAN BE EXPECTED...PEAKING ROUGHLY ACROSS THE NW HALF OF
THE STATE THU NIGHT...BUT LINGERING MAINLY NORTH ON FRI. BREEZY
TO WINDY CONDITIONS MAY RETURN TO MANY AREAS FRIDAY AS THE UPPER
LOW TRACKS ENE. HIGH TEMPERATURES WILL FALL TO A FEW DEGREES BELOW
NORMAL IN MOST LOCATIONS ON FRIDAY. LATE WEEKEND TROUGH NOW LOOKING
MUCH MORE IMPRESSIVE AND DIGS FARTHER S THAN WHAT LOOKED TO BE THE
CASE THE PAST FEW DAYS. THIS SCENARIO WHICH MOST MODELS AGREE
ON...AT LEAST FOR NOW...MAY FAVOR EVEN GREATER PRECIP AMTS...RAIN
AND SOME LATE SEASON SNOW...ACROSS THE W...CENTRAL AND N THAN ITS
PREDECESSOR. FINGERS CROSSED.

&&

43

.FIRE WEATHER...
OVERNIGHT RAIN SHOWERS AND VIRGA WILL SLOWLY MOVE NORTH TO NORTHEAST
AND DISSIPATE THIS MORNING WITH CLEARING BEHIND THE CONVECTION. A
WEAK BACKDOOR FRONTAL BOUNDARY HAS WORKED INTO NE NM...AND WILL HELP
REGENERATE THUNDERSTORM ACTIVITY THIS AFTERNOON OVER AND EAST OF THE
SANGRE DE CRISTO MOUNTAINS. HEIGHTENED FIRE WEATHER CONCERNS IS
EXPECTED FOR THE REST OF THE STATE TODAY DUE TO LOW HUMIDITIES AND
HIGH HAINES INDICES. BUT THE LACK OF STRONGER WINDS WILL PREVENT
ANY WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS FROM DEVELOPING.
THAT WILL CHANGE THURSDAY AS A BETTER ORGANIZED STORM SYSTEM
APPROACHES FROM THE WEST AND BRINGS STRONGER WINDS ALOFT. THE STRONG
AND DRY SOUTHWEST WINDS WILL MIX OUT MOST OF THE RESIDUAL MOISTURE
ACROSS THE EASTERN PLAINS...NOT TO MENTION THE REST OF THE
STATE...THURSDAY AFTERNOON. COMBINE THIS WITH ABOVE NORMAL
TEMPERATURES AND WIDESPREAD HAINES INDICES BETWEEN 5 AND 6 COULD
LEAD TO A WIDESPREAD CRITICAL FIRE WEATHER DAY ACROSS THE EASTERN
PLAINS. WILL ISSUE WATCH TO HIGHLIGHT THIS AREA. ALSO INCLUDED
MIDDLE RIO GRANDE VALLEY...THOUGH CONDITIONS MAY BE MORE MARGINAL IN
THIS AREA DUE TO TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES.  BELOW NORMAL TEMPERATURES AND LOWER HAINES INDICES
PREVENTED THE WESTERN HIGHLANDS FROM INCLUSION IN THE WATCH...BUT A
FEW HOURS OF CRITICAL FIRE WEATHER WILL STILL BE POSSIBLE.

THE STORM SYSTEM WILL QUICKLY MOVE OVERHEAD OF NM THURSDAY NIGHT AND
SPREAD PRECIPITATION CHANCES WEST TO EAST...THOUGH WETTING RAIN MAY
BE HARD TO COME BY. THUNDERSTORMS CHANCES WILL LINGER MAINLY OVER
THE NORTHERN MOUNTAINS FRIDAY AS THE SYSTEM MOVES EAST...AND WHILE
WEAK RIDGING TO WESTERLY FLOW DEVELOPS ALOFT. A FAIRLY STRONG LEE
SIDE TROUGH WILL HELP KEEP WINDS BREEZY TO STRONG DURING THE
AFTERNOON...ESPECIALLY ACROSS THE EASTERN PLAINS. A FEW HOURS OF
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR PORTIONS OF
THE FAR EASTERN PLAINS DUE TO THE WINDS AND LOW HUMIDITIES AND
HAINES INDICES AROUND 5 NOW...BUT BELOW NORMAL TEMPERATURES IS
KEEPING THIS A LOWER CONFIDENCE EVENT.

THE NEXT UPPER LEVEL TROUGH WILL NEAR THE FOUR CORNERS REGION
SATURDAY NIGHT...INCREASING THUNDERSTORM CHANCES OVER THE AREA. THE
REST OF THE STATE WILL REMAIN BREEZY AND DRY WITH NEAR TO ABOVE
NORMAL TEMPERATURES. MODELS ARE BEGINNING TO FALL IN LINE WITH THE
GFS WITH THE STORM PROGRESSION...WHICH PAINTS WETTING RAINS FOR
WESTERN AND CENTRAL NM SUNDAY. TEMPERATURES WILL BECOME BELOW NORMAL
FOR MUCH OF THE AREA WITH BREEZY WINDS OVER SOUTHERN NM. THE SYSTEM
WILL MOVE EAST OF THE STATE MONDAY...BUT A POTENT BACKDOOR FRONT AND
WRAP AROUND MOISTURE WILL KEEP WETTING PRECIPITATION CHANCES UP
ACROSS NORTHERN AND NORTHEASTERN NM.

EXPECT A FAIRLY STRONG RIDGE TO BUILD OVER THE STATE THROUGH THE
MIDDLE AND LATE PORTIONS OF NEXT WEEK...WITH TEMPERATURES RISING
BACK TO NEAR AND ABOVE NORMAL LEVELS.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-106>108.

&&
Hazardous weather outlook, Apr 22, 6:03 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT WED APR 22 2015

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING NEAR AND ESPECIALLY EAST OF A LINE FROM CLOVIS TO
CONCHAS LAKE TO RATON. THE GREATEST THREAT WILL BE STRONG...
POSSIBLY DAMAGING...WINDS AND TO A LITTLE LESSER DEGREE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON AND EARLY
EVENING FOR AREAS EAST FROM THE CENTRAL MOUNTAIN CHAIN TO THE
TEXAS LINE AS WELL AS THE MIDDLE AND LOWER RIO GRANDE VALLEY WHERE
LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING FOR AREAS NEAR AND ESPECIALLY EAST OF A LINE FROM CLOVIS
TO CONCHAS LAKE TO RATON DUE TO THE RISK OF A FEW SEVERE
THUNDERSTORMS.

43

In the hours before

Special weather statement, Apr 22, 12:46 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1246 PM MDT WED APR 22 2015

NMZ528-221915-
FAR NORTHEAST HIGHLANDS-
1246 PM MDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORA AND SOUTHERN COLFAX
COUNTIES THROUGH 115 PM MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SPRINGER...MOVING NORTHEAST
AT 25 MPH. A SECOND STRONG THUNDERSTORM WAS JUST TO THE NORTH
BETWEEN SPRINGER AND MAXWELL.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...SPRINGER...MAXWELL AND
SPRINGER LAKE AND INTERSTATE 25 BETWEEN MILE MARKERS 398 AND 429...

&&

LAT...LON 3654 10465 3664 10443 3630 10430 3611 10474
      3632 10482
TIME...MOT...LOC 1845Z 232DEG 21KT 3624 10470
Special weather statement, Apr 22, 1:10 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
110 PM MDT WED APR 22 2015

NMZ527-530-221945-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
110 PM MDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY THROUGH
145 PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANSON...OR ABOUT 13 MILES NORTH OF DES
MOINES...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN UNION COUNTY...INCLUDING STATE HIGHWAYS 456 AND 551
BETWEEN FOLSOM AND BRANSON.

&&

LAT...LON 3700 10363 3692 10363 3690 10391 3698 10393
      3701 10386 3701 10375 3701 10364
TIME...MOT...LOC 1908Z 246DEG 7KT 3695 10387
Special weather statement, Apr 22, 1:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT WED APR 22 2015

NMZ528-531-221945-
FAR NORTHEAST HIGHLANDS-HARDING COUNTY-
121 PM MDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA...SOUTHERN
COLFAX AND NORTHWESTERN HARDING COUNTIES THROUGH 145 PM MDT...

AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF SPRINGER...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN COLFAX...NORTHEASTERN MORA AND NORTHWESTERN HARDING
COUNTIES.

&&

LAT...LON 3635 10437 3610 10426 3608 10460 3625 10467
TIME...MOT...LOC 1921Z 252DEG 7KT 3619 10453

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:59 AM MDTSpecial Weather StatementABQCurry46 min
Apr 22, 4:30 AM MDTFire Weather WatchABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more24 hr
Apr 22, 12:46 PM MDTSpecial Weather StatementABQColfax29 min
Apr 22, 1:41 PM MDTSevere Thunderstorm WarningABQUnion49 min
Apr 22, 1:50 PM MDTSpecial Weather StatementABQUnion25 min
Apr 22, 2:31 PM MDTSpecial Weather StatementABQHarding44 min
Apr 22, 3:18 PM MDTRed Flag WarningABQHarding, San Miguel, Union29 hr
Apr 22, 3:39 PM MDTSpecial Weather StatementABQUnion51 min
Apr 22, 4:21 PM MDTSpecial Weather StatementABQUnion24 min
Apr 22, 4:43 PM MDTSevere Thunderstorm WarningABQUnion32 min

Nearby

Special Weather Statements in New Mexico, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.